10/13/12 Health officials have confirmed 21 cases of fungal meningitis in Indiana, including one death. The deceased person was not an Indiana resident but received the contaminated medication injection in Indiana. Per the Centers for Disease Control and Prevention (CDC), case counts for each state are based on where the injections occurred, not where the person lived.
The Indiana State Department of Health continues to be in close contact with healthcare providers across the state to provide guidance and investigate potential cases. Eleven states are now involved in the multi-state outbreak of fungal meningitis from three lots of contaminated methylprednisolone acetate (80mg/ml) prepared by the New England Compounding Center, of Framingham, Mass. All of this product has been voluntarily recalled.
There are 1568 people in Indiana who have been exposed to the contaminated medication through an epidural or joint injection.
“All exposed patients in Indiana have been contacted by their healthcare provider,” said State Health Commissioner Gregory N. Larkin, M.D. “It is important to remember that fungal meningitis is not contagious as it is not transmitted from person to person.”
Only people who have received an injection with the three lot numbers are known to be at risk. Patients who have received a steroid injection since May 21, 2012, and are experiencing symptoms such as a new or worsening headache, fever, neck stiffness or pain, redness or swelling at the injection site, should immediately contact their physician to receive further evaluation.
To learn more about fungal meningitis, visit the CDC website at http://www.cdc.gov/meningitis/fungal.html.